Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 370, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 10, 2017, 12:17 AM MDT for Union County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 12:17 AM MDT (06:17 UTC)
- Expired
- Aug 10, 2017, 1:00 AM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 179 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
102
WUUS55 KABQ 100617
SVRABQ
NMC059-100700-
/O.NEW.KABQ.SV.W.0370.170810T0617Z-170810T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1217 AM MDT THU AUG 10 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Union County in northeastern New Mexico...
* Until 100 AM MDT.
* At 1217 AM MDT, a severe thunderstorm was located 11 miles
northwest of Sedan, or 11 miles south of Clayton, moving southeast
at 20-25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3628 10340 3643 10328 3640 10304 3596 10305
TIME...MOT...LOC 0617Z 316DEG 28KT 3629 10325
HAIL...1.00IN
WIND...60MPH
$$
Hergert1 follow-up statement
738
WWUS55 KABQ 100636
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1236 AM MDT THU AUG 10 2017
NMC059-100700-
/O.CON.KABQ.SV.W.0370.000000T0000Z-170810T0700Z/
Union-
1236 AM MDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR EAST CENTRAL UNION COUNTY...
At 1235 AM MDT, a severe thunderstorm was located over Sedan, or 18
miles north of Amistad, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3625 10329 3638 10321 3639 10304 3606 10305
TIME...MOT...LOC 0635Z 316DEG 28KT 3618 10312
HAIL...1.00IN
WIND...60MPH
$$
HergertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:07 AM MDT, 10 minutes earlier.
Area forecast discussion, Aug 10, 12:07 AM MDT, 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1207 AM MDT Thu Aug 10 2017 .AVIATION... 06Z TAF CYCLE A surface boundary is currently sliding into central parts of New Mexico early this morning while a few storms linger in the northeastern quadrant of the state. These slow-moving storms will continue to produce localized, but heavy downpours, reducing visibility and ceilings within their immediate vicinity. Scattered low clouds could expand across northeastern New Mexico through dawn, dropping ceilings to MVFR/IFR categories. These would then burn off into the late morning and early afternoon. The aforementioned surface boundary could bring a gusty east wind into parts of the Rio Grande valley with gusts to 25 to 30 kt near KABQ during the next few hours, but gusts are not expected to exceed 35 kt and hence no Aviation Weather Warning is planned. Storms are expected to develop over southwestern and south central New Mexico on Thursday afternoon before expanding northward. Toward evening, another weak front could enter the northeast, reinvigorating strong to severe storms there. 52 && .PREV DISCUSSION...303 PM MDT Wed Aug 9 2017... .SYNOPSIS... Active weather into next week, with the most unsettled period Friday through the weekend. Upper high near the NM/TX/Mexico will drift southeast Thursday and Friday before building back west over the weekend into early next week. Models then diverge on where the highs goes after that. With the high to our east late this week there will be a sharp increase in moisture coming into the state. A back door cold front will also help deliver low level moisture to the east, making for an active period of storms, heavy rain and possible flash flooding, focused on the Friday through Sunday time period. && .DISCUSSION... Showers and thunderstorms firing over the southwest and central mountains into the northeast this afternoon, with these areas the primary focus through this evening. The northeast could see isolated severe weather and heavy rain. Most of the rain will diminish or end during the night, except it may continue in the northeast well into the overnight hours. The high aloft will drift southeast Thursday and Friday and open up the deeper monsoon moisture over Mexico to surge north into NM. There will be a noticeable uptick in showers and storms over the west Thursday and central areas Friday. The east will remain active as a back door cold front drops south Thursday night into Friday. Not only will Friday be very active, but the weekend as well. The upper high will begin to drift west again over the weekend and be centered over northern Mexico. Flow aloft though will be weak, with moisture having nowhere to go, so it will get recycled Saturday and Sunday. Widespread convection, heavy rain and isolated flash flooding are expected. The GFS continues to shift the high to the west early next week, while the ECMWF splits the high in two with one center over Sonora and another over south TX. The Canadian has one high center over TX. Not surprisingly, the GFS is the drier of the three models. Will take a blend of the models and keep the weather moderately active for Monday and Tuesday. CHJ && .FIRE WEATHER... A tale of two halves continues with a moist/increasingly unstable air mass east of the Rio Grande, while drier and more stable conditions predominate across the west. For the second convective day, surface dew point temperatures have begun to mix out into the 30s across the far west resulting in min RH values in the teens as of early afternoon. Focus for thunderstorms and wetting rain will remain across the east, especially the northeast, through tonight where strong to severe storms can be expected beneath a moderately strong west-northwest flow aloft. Elsewhere, outside an isolated storm east of the Divide to the central mountain chain, quiet weather will persist. Going into Thursday, upper level high pressure currently centered near El Paso/Las Cruces will gradually shift eastward setting up just northeast of the Big Bend region later Friday. The upper high will remain more or less anchored over west-central TX through the weekend. As a result, Thursday PM looks to be a bit more active across central/western areas as compared to the past two days but still a bit below expectations for early August. The more important player in the near-term will be another backdoor cold front that should push into northeast areas late Thursday night slowly pressing south and west early Friday. The boundary will be aided or reinforced by convective outflow/rain-cooled air, and will likely push farther south and west than what current models show, but either way it will provide a significant boost to storm coverage by Friday and lingering into Saturday. At the same time, moisture pooling just to our south will slowly get pulled northward in the developing southerly flow around the west side of the upper high. Lower than usual confidence in extended period of forecast for . Sunday and beyond. The GFS/ECMWF show the next upper trough nearing the West Coast late Sunday into early Monday, while another sharp trough carves out over the nation's mid-section. This will reorient the large-scale ridge axis and possibly force the main centroid to build/redevelop westward per the GFS. However, the ECMWF is considerably wetter Tue/Wed, and keeps the main centroid farther east, while the 12Z GFS continues it previous drying trend. KJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 9, 3:13 AM MDT, 21 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 313 AM MDT Wed Aug 9 2017 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 313 AM MDT Wed Aug 9 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms over the northeast plains, including Colfax and Union counties. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. There is a slight risk for flash flooding over eastern New Mexico where locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe thunderstorms over the far northeast plains Thursday. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and flash flooding. A more significant moisture surge will produce a large coverage of storms over NM Friday and through the weekend. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Aug 9, 6:26 PM MDT, 5 hours 51 minutes before
Special Weather Statement National Weather Service Albuquerque NM 626 PM MDT WED AUG 9 2017 NMZ530-100100- Union County- 626 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 700 PM MDT... At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Kenton, or 34 miles north of Clayton, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Union County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3680 10300 3688 10323 3700 10319 3700 10300 TIME...MOT...LOC 0026Z 286DEG 20KT 3695 10311 54
Local storm report, Aug 9, 7:05 PM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
705 PM MDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 10 ESE MAES 35.63N 104.44W
08/09/2017 M2.75 INCH SAN MIGUEL NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702152
CALocal storm report, Aug 9, 8:27 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
827 PM MDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 10 ESE MAES 35.63N 104.44W
08/09/2017 E1.75 INCH SAN MIGUEL NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702153
DAKThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:07 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 39 min |
| Aug 9, 6:10 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 50 min |
| Aug 9, 6:26 PM MDT | Special Weather Statement | ABQ | 34 min | |
| Aug 9, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 45 min |
| Aug 9, 7:41 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 49 min |
| Aug 9, 7:48 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 42 min |
| Aug 9, 8:22 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 3 hr |
| Aug 9, 8:29 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Aug 9, 9:08 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 52 min |
| Aug 9, 9:39 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 51 min |
| Aug 10, 12:25 AM MDT | Special Weather Statement | ABQ | Union | 50 min |
| Aug 10, 12:07 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Aug 10, 12:14 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 19 min |
| Aug 10, 12:40 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 10, 1:35 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 115 min |
| Aug 10, 1:52 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 113 min |
| Aug 10, 1:53 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 2 hr |
| Aug 10, 2:23 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln | 28 min |
| Aug 10, 3:25 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Aug 10, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 43 min |
| Aug 10, 3:35 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 40 min |
| Aug 10, 3:40 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 2 hr |
| Aug 10, 4:03 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Aug 10, 4:14 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 32 min |
| Aug 10, 4:28 PM MDT | Special Weather Statement | ABQ | 32 min | |
| Aug 10, 4:41 PM MDT | Special Weather Statement | ABQ | De Baca | 34 min |
| Aug 10, 5:12 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 29 min |
| Aug 10, 5:37 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.